Texas, 2022

Hail in Texas, April 30, 2022

April 30, 2022 · NWS EWX · 5 events in 2 counties and zones

Thunderstorms developed along a cold front as it moved into a warm, moist airmass. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front as it moved into a warm, moist airmass. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 1:04 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 30, 1:04 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
204 PM CDT Sat Apr 30 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 132 PM CDT Sat Apr 30 2022

Two different weather features will drive the weather in the short
term. The first of these is a cold front currently located from south
of Rocksprings to Kerrville to Blanco to Georgetown. A prefrontal
boundary moved through the morning and helped clear out much of the
cloud cover a bit earlier than expected. The front itself had been
making decent progress to the south and east through the morning, but
has finally begun to slow down as expected. Most of the mesoscale
models show the front becoming stationary very near where it is
currently located before lifting back to the north late tonight. Some
showers have already tried and failed to develop across Bell County
to our north and additional showers and storms are expected this
afternoon thanks to the ample heating the area is now seeing. The
HRRR, depending on the run has shown isolated showers and
thunderstorms along the whole length of the front in our area from
the Rio Grande right through the Austin Metro area. This is supported
by other models, with some like the Texas Tech WRF, lingering showers
and storms late into the overnight in areas like Williamson and Lee
Counties. In addition, the Texas Tech WRF and one or two of the other
mesoscale models show additional shower and possibly thunderstorm
activity across parts of the Rio Grande Plains overnight. Have lower
confidence in this activity, but have maintained a 20 PoP out west to
cover the chance given that the NBM picked up on this activity as
well. Any storms that do develop this afternoon have a chance to
become strong to severe. While shear is limited, which will likely
lead to more pulse type convection (a storm forms, strengthens, then
dies), there is plenty of CAPE around with anywhere between 1500 j/KG
to 2500 j/KG along with fair lapse rates around 7 C/km. Large hail
will be the primary hazard, with damaging winds secondary. One note,
the HRRR does depict some afternoon development along the Serranias
del Burro mountains later today. Typically when upper flow is more
zonal and weak, like it is today, these storms tend to take a hard
right turn and stay in Mexico. It may be a different story on Sunday.
SPC has a band of Marginal Risk area across much of our CWA ahead of
the surface boundary to account for the severe risk.

As mentioned above the front draped across our area this afternoon
will lift back north overnight as a warm front allowing Gulf moisture
to surge northward. Some isolated showers/drizzle may be ongoing
Sunday morning especially across parts of the Hill Country and Rio
Grande Plains. By late in the day an upper level shortwave will
approach West Texas and begin to interact with the dryline to produce
thunderstorms from the Texas Panhandle down to the Big Bend. Storms
should be firing in these areas west of Val Verde county by 4pm, with
the activity working eastward by 6pm lasting into the overnight
hours. Models show a bit of a mixed solution with how storms will
evolve overnight. Most keep activity confined to Val Verde County and
close to the Rio Grande, while a few (notably the NSSL WRF) bring a
few isolated storms close to the HWY 281 corridor during the
overnight hours Sunday into Monday morning. The best atmosphere will
be along the Rio Grande and across West Texas where similar CAPE and
lapse rates to today will be met with better shear (40-50 knots
worth) which should help sustain storms longer tomorrow. There may
also be some Serranias del Burro supercells again tomorrow, and with
the upper flow turning more out of the southwest and increasing
ahead of the main trough they should have a better chance at crossing
into Kinney and Maverick counties late in the day. Models do show
convective parameters decreasing the further east towards HWY 281 and
I-35 corridor which supports the SPC updates to the convective
outlook for their Day 2 which highlights Val Verde county with a
Slight Risk, and generally a line from Leakey to Uvalde to Eagle Pass
westward with a Marginal risk.

Any storms that do form could produce a quick downpour either
Saturday or Sunday with some areas picking up a quick 1/3 to 1 inch
of precipitation while most of the rest of the area remains dry.
Afternoon highs will range from the low 80s to near 90 each day -
cooler where cloud cover sticks around and warmer in places that see
more sunshine.

&&

.LONG TERM...
(Monday through Friday)
Issued at 132 PM CDT Sat Apr 30 2022

Our stretch of active weather will look to continue into the month
of May as several key features act to focus showers and scattered
thunderstorms over the CWA this week.

On Monday, remnant showers and thunderstorms from overnight
convection may be moving through the CWA, generally from west to
east by midday then through the eastern zones by mid afternoon. At
this time, severe storms are not anticipated but SPC does have a Day
3 Marginal Risk for portions of the Southern Edwards Plateau and the
western Hill Country. Primary threats would be large hail and
damaging winds, but the threat appears to be highly conditional at
this time. Once the 500mb shortwave moves through Monday afternoon,
we should remain under largely west-southwesterly mid-level flow
into the day on Tuesday.

Our next weather maker should arrive by midweek, Wednesday/Thursday,
as an upper-level low deepens over the central Rockies. This will
act to send at least one and maybe even a couple of shortwave
disturbances through South-Central Texas Wednesday and Thursday.
Wednesday may provide the best threat for scattered thunderstorms as
the southern branch of the 300mb jet sets up over central Texas,
placing much of South-Central Texas within the favorable right
entrance region. Model forecast soundings indicate rich boundary
layer moisture with dewpoints surging into the mid to upper 60s and
even some lower 70s sprinkled in over the Coastal Plains on
Wednesday. One item of note is the very steep mid-level lapse rates
depicted by the GFS Wednesday evening, which would be quite
favorable for a severe threat, given modest instability and
favorable deep-layer shear over the Hill Country and the Rio Grande
Plains (30-50 kts). One more item of note is the fairly high PWATs
that will be in place over much of the area by midweek. If storms
can grow upscale, locally heavy rainfall is possible. Obviously,
we'll take pretty much anything we can get at this point, as much of
the region remains within D2 to D4 drought.

Beyond Thursday, the region may transition into a bit of a
northwesterly flow regime, but models differ on the evolution of the
pattern at this time. We should be able to keep rain chances in the
forecast though through much of this upcoming week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sat Apr 30 2022

Skies continue to clear at the TAF sites as the pre-frontal boundary
has helped erode the cloud cover through the late morning hours. Some
residual clouds around SAT and DRT should lift over the next hour or
so.

The big question for this TAF package will be just how far south
the front gets in the short term. The front is currently along a line
from ECU (Rocksprings) to T82 (Fredericksburg) to RYW (Lago Vista).
Behind the front at AQO (Llano) winds are out of the north around 10
knots. Visible satellite show a thin line of cumulus along the front
but radar shows little to no precipitation at this point. If the
front continues to advance south it will reach AUS between 19z and
20z and could bring about a northerly wind shift. Mesoscale models
hang up the front basically where it is currently located through the
afternoon though. Have kept more of an easterly wind at AUS to split
the difference, but TAF updates may be needed if the front continues
to sag south.

Regardless of where the front is mesoscale models do show some
isolated showers and storms developing along it this afternoon so
have introduced VCTS into the TAFs at AUS for late this afternoon and
evening. Other than the front, the typical spring time pattern of
overnight MVFR and possibly IFR cigs returns between 06z and 08z at
all TAF sites and should remain through the mid-to-late morning on
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  87  70  85 /  30  20  30  40
Austin Bergstrom Intl Airport  68  87  70  86 /  30  20  20  40
New Braunfels Muni Airport     69  87  71  87 /  10  20  20  30
Burnet Muni Airport            66  85  69  83 /  20  30  30  50
Del Rio Intl Airport           72  86  72  91 /  20  30  50  30
Georgetown Muni Airport        66  86  70  85 /  20  30  20  40
Hondo Muni Airport             69  89  71  87 /  20  20  40  50
San Marcos Muni Airport        69  87  70  86 /  20  20  20  30
La Grange - Fayette Regional   70  87  72  88 /  20  20  10  20
San Antonio Intl Airport       70  87  71  84 /  10  20  30  40
Stinson Muni Airport           72  89  73  89 /  10  20  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Treadway
Long-Term...Morris
Aviation...Treadway
Hazardous weather outlook, Apr 30, 4:57 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
557 AM CDT Sat Apr 30 2022

TXZ171>173-183>194-202>209-217>225-228-011100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
557 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

One or two widely scattered thunderstorms are possible this
afternoon and evening across the Edwards Plateau and Texas Hill
Country. If storms can form they may be on the strong side with
large hail and damaging winds the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible again late
Sunday afternoon and evening for areas generally along and west of
a Del Rio to Rocksprings line. The main severe weather concerns
will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 30, 3:14 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
414 PM CDT Sat Apr 30 2022

TXZ173-302200-
Williamson TX-
414 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of south central
Williamson County through 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Round Rock, moving east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Round Rock, Georgetown, Pflugerville, Taylor, Hutto, Coupland, Rices
Crossing, Jonah and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3066 9738 3044 9740 3044 9742 3046 9744
      3046 9746 3049 9751 3048 9753 3048 9755
      3049 9756 3050 9760 3048 9763 3051 9769
      3062 9769
TIME...MOT...LOC 2114Z 275DEG 8KT 3055 9762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN

The radar

The Ft Hood radar (KGRK), 27 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Williamson

When
April 30, 3:32 PM CST
Where
Williamson County, 0.6 mi W of Hutto
Measured
1.25 in hail
Reported by
Public
Coordinates
30.530, -97.560

A thunderstorms produced half dollar size hail in Hutto.

Hail, Williamson

When
April 30, 3:48 PM CST
Where
Williamson County, 0.6 mi W of Hutto
Measured
1.75 in hail
Reported by
Public
Coordinates
30.530, -97.560

A thunderstorm produced golf ball size hail in Hutto.

Hail, Williamson

When
April 30, 3:50 PM CST
Where
Williamson County, 1.5 mi NNE of Hutto
Measured
1.25 in hail
Reported by
Public
Coordinates
30.550, -97.540

A thunderstorm produced half dollar size hail in Hutto.

Hail, Williamson

When
April 30, 4:15 PM CST
Where
Williamson County, 1.38 mi WSW of Rices Crossing
Measured
1 in hail
Reported by
Public
Coordinates
30.470, -97.470

A thunderstorm produced dime to quarter size hail at the Brushy Creek RV Park between Hutto and Coupland.

Hail, Real

When
April 30, 6:14 PM CST
Where
Real County, 0.91 mi SW of Prade Ranch
Measured
0.88 in hail
Reported by
Public
Coordinates
29.870, -99.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021275, 1021276, 1021279, 1021284, 1021287.